Custom Search

News

Sunday 01 June 2003

Fluoroquinolone-associated tendinopathy: a critical review of the literature.

By: Khaliq Y, Zhanel GG.

Clin Infect Dis 2003 Jun 1;36(11):1404-10

With the expanded use of fluoroquinolones for the treatment of community-acquired respiratory infections and reports of tendon injury linked to the use of these agents, we reviewed the literature to investigate the frequency and strength of this association. Ninety-eight case reports were available for review. The incidence of tendon injury associated with fluoroquinolone use is low in a healthy population but increases in patients who have renal dysfunction, who are undergoing hemodialysis, or who have received renal transplants. Pefloxacin and ciprofloxacin were most frequently implicated, but tendon injury was reported with most fluoroquinolones. The median duration of fluoroquinolone treatment before the onset of tendon injury was 8 days, although symptoms occurred as early as 2 hours after the first dose and as late as 6 months after treatment was stopped. Up to one-half of patients experienced tendon rupture, and almost one-third received long-term corticosteroid therapy. Tendon injury associated with fluoroquinolone use is significant, and risk factors such as renal disease or concurrent corticosteroid use must be considered when these agents are prescribed.

Use of this site is subject to the following terms of use